What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 1:38 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 7, 1:38 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Tue Jul 7 2020
.SYNOPSIS...
Heat persists with mainly diurnally driven convection. A cold
front breaks the heat this weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...
The heat wave continues. An upper level short wave trough, or
weakness, was helping to focus convection over the middle Ohio
valley this afternoon. While that convection will not make it
east of the Ohio River, instability building to 2-3 KJ/kg and
light and variable flow through the column spell pulse pop-up
slow movers with high rainfall rates given PW values of 1.7-1.8
in, a little less over central WV. Convection was also beginning
to fire over the higher mountainous terrain on the elevated
heat source effect there.
River valley fog is most likely to form overnight tonight where
rain occurs this afternoon or evening.
Ridging may build a bit to the north Wednesday as a rex block
develops, with upper level low pressure to the south. This may
hold down convection a bit, and the forecast is for scattered
convection over the higher terrain and isolated convection
elsewhere.
Central guidance reflects a persistence forecast for
temperatures and dew points, which spells apparent temperatures
in the mid and upper 90s this and Wednesday afternoon, with 100
not out of reach for hotter urban areas.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 239 PM Tuesday...
The upper level pattern begins to transition into a rex block
orientation Wednesday night into Thursday with a mid level ridge
across the Northeast US and a coastal low moving northward along the
Mid-Atlantic coastal areas. This pattern should support a
continuation of the warm and humid conditions across our area with
temperatures around ten degrees above normal. In addition, scattered
convection will be possible across the area during peak heating in
the afternoon and evening hours on Thursday given the warm and humid
airmass in place. With little to no shear and a lack of upper
support, any activity is expected to be pulse convection with a main
threat for locally heavy downpours as PWATs are expected to exceed
1.75 inches. While convective coverage should be somewhat limited on
Thursday due to lack of forcing, precipitation coverage is expected
to increase on Friday as an upper level trough and associated
frontal boundary approaches the region. Thus, will leave widespread
high chance PoPs in the forecast for now, but wouldn't be surprised
if likely PoPs gets introduced into subsequent forecasts.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 239 PM Tuesday...
Showers and thunderstorms are expected to be ongoing across the area
at the start of the long term period as the aforementioned frontal
boundary pushes through. Precipitation coverage should decrease by
Saturday night as the upper trough and frontal boundary push east of
the area, but showers and storms still appear to be possible on
Sunday as additional shortwave energy moves into the region. By
early next week, conditions are expected to remain unsettled as
models suggest that a closed upper low may develop near or over the
region Monday into Tuesday. Otherwise, temperatures will be
slightly cooler this weekend following the frontal passage, but
still will remain just above normal through the end of the long
term period.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...
Heat wave pattern continues, with diurnally driven convection
again this afternoon. Convection was already firing in southeast
Ohio, and should fire over the higher mountainous terrain as
well.
Valley fog tonight is most likely to form in areas that get
rain this afternoon or evening. Any fog that does form is
likely to burn off by or shortly after 12Z Wednesday, with
diurnally driven convection once again Wednesday afternoon.
Surface flow will remain light and variable. Light southerly
flow aloft becomes light and variable as well this afternoon,
and then light northeast on Wednesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Amendments may be needed for direct
thunderstorm impacts this afternoon or evening. Fog formation
may vary overnight, especially where rain occurs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR possible with valley fog in the late night/early morning
hours each day except at BKW, especially if rain falls at the
terminal in daytime showers/storms. Brief IFR possible in
thunderstorms during the afternoon and evening hours each day.
IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night, and in fog or stratus overnight Saturday
night into Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/RG
NEAR TERM...TRM
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, Jul 7, 2:17 AM EST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Tue Jul 7 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
080730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
317 AM EDT Tue Jul 7 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat indices may flirt with Heat Advisory levels nearly each
afternoon during this week. Heat index values each afternoon should
briefly peak in the upper 90s to perhaps around 100 degrees. A Heat
Advisory may eventually be required for portions of the area if
conditions become hotter than currently forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-039-040-515>526-080730-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
317 AM EDT Tue Jul 7 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 4:30 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Tue Jul 7 2020
OHZ085-072200-
Meigs-
530 PM EDT Tue Jul 7 2020
...STRONG THUNDERSTORMS WILL AFFECT MEIGS COUNTY...
At 529 PM EDT, strong thunderstorms were scattered across much of
Meigs County. These storms are nearly stationary.
Wind gusts up to 50 mph are possible with any of these storms.
Locations impacted include...
Pomeroy, Racine, Rutland, Forked Run State Park, New Haven, Mason,
Tuppers Plains, Middleport, Chester, Syracuse, Hartford City,
Wilkesville, Reedsville, Dyesville, Darwin, Salem Center,
Harrisonville, Dexter and Carpenter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3918 8178 3917 8175 3915 8174 3910 8175
3908 8177 3908 8181 3905 8181 3901 8176
3898 8183 3897 8192 3899 8194 3899 8198
3903 8201 3903 8203 3899 8205 3896 8210
3900 8210 3901 8233 3921 8231
TIME...MOT...LOC 2129Z 158DEG 2KT 3911 8203
HARTSpecial weather statement, Jul 7, 4:54 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
554 PM EDT Tue Jul 7 2020
OHZ083-084-072230-
Jackson-Vinton-
554 PM EDT Tue Jul 7 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN JACKSON AND CENTRAL
VINTON COUNTIES...
At 553 PM EDT, strong thunderstorms were clustered over northern
Jackson and central Vinton counties, and were nearly stationary.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden and Coalton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3931 8249 3926 8237 3899 8262 3904 8275
TIME...MOT...LOC 2153Z 048DEG 5KT 3906 8265
HART
Local storm report, Jul 7, 5:03 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 NW JACKSON 39.06N 82.64W
07/07/2020 E50 MPH JACKSON OH TRAINED SPOTTER
RELIABLE SPOTTER REPORTED SUSTAINED WINDS AROUND 40 MPH
WITH GUSTS TO APPROX 50 MPH. ALSO VERY INTENSE RAINFALL
OCCURRING AT THE TIME.
&&
EVENT NUMBER RLX2001042
HARTSpecial weather statement, Jul 7, 5:35 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Tue Jul 7 2020
WVZ026-072300-
Boone-
635 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOONE COUNTY...
At 634 PM EDT, a strong thunderstorm was located 8 miles northeast of
Madison, moving north at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Seth, Racine and Ashford.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3805 8160 3803 8168 3819 8176 3820 8166
TIME...MOT...LOC 2234Z 166DEG 12KT 3812 8168
HART
Local storm report, Jul 7, 5:48 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN JACKSON 39.05N 82.63W
07/07/2020 M2.12 INCH JACKSON OH MESONET
1 HOUR RAINFALL TOTAL AT JCKO1
&&
EVENT NUMBER RLX2001043
HARTSpecial weather statement, Jul 7, 6:05 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Tue Jul 7 2020
WVZ032-072330-
Taylor-
705 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR COUNTY...
At 705 PM EDT, a strong thunderstorm was located near Grafton. The
storm is nearly stationary.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Grafton, Flemington, Valley Falls, McGee and Meadland.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3926 8011 3933 8021 3936 8020 3940 8017
3940 8012 3941 8011 3939 8009 3940 8003
3942 8000 3945 7994 3945 7993
TIME...MOT...LOC 2305Z 282DEG 1KT 3937 8008
HARTNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896410, 896412, 896413, 896414, 896415, 896416, 896418, 898532, 896419, 898539, 896422, 896425, 896426, 896427, 896429.